Wisconsin, 2005

Winter Storm in Wisconsin, February 20, 2005

February 20, 2005 · NWS MKX · 7 events in 7 counties and zones

A winter storm with heavy snow, some freezing rain, and east-southeast wind gusts of 20 to 30 mph affected parts of south-central and southeast Wisconsin. Four to seven inches were reported from Marquette County east to Sheboygan County, and 6 to 9 inches over parts of Dodge, Washington, and Ozaukee Counties.

Where it happened

Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MKX wrote it up.

A winter storm with heavy snow, some freezing rain, and east-southeast wind gusts of 20 to 30 mph affected parts of south-central and southeast Wisconsin. Four to seven inches were reported from Marquette County east to Sheboygan County, and 6 to 9 inches over parts of Dodge, Washington, and Ozaukee Counties. Widespread snow developed across portions of southern Wisconsin shortly after midnight and continued until mid-afternoon on Sunday the 20th. Snowfall rates approached 1 inch per hour at times during the daytime, and some embedded lightning and thunder was also noted. Some total storm accumulations reported were 9.0 inches at a location 2 miles north of Saukville (Ozaukee Co.), 8.0 inches at Jackson (Washington Co.), 7.4 inches at Germantown (Washington Co.) and Cedarburg (Ozaukee Co.), 7.1 inches at Elkhart Lake (Sheboygan Co.), 6.0 to 6.5 inches across the northern parts of Marquette and Green Lake Counties, and 6.0 to 6.5 inches across the far eastern part of Fond du Lac County. Lesser amounts of 3 to 5 inches fell from around Baraboo (Sauk Co.) to Madison (Dane Co.) to Milwaukee (Milwaukee Co.). Note: the beginning time listed in the header strip above reflects the time in which the first 6 inch snow accumulations were reported. The responsible low pressure system developed in northern Kansas Saturday night and tracked east-northeast into northern Illinois by early Sunday evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before the first event at Feb 20, 4:01 AM CST, 7 hours 59 minutes earlier.

Area forecast discussion, Feb 20, 4:01 AM CST, 7 hours 59 minutes before
AREA FORECAST DISCUSSION...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
401 AM CST SUN FEB 20 2005

.DISCUSSION...FORECAST FOCUS ON SNOW AMOUNTS/PCPN TYPE AND TIMING OF
CURRENT WINTER STORM.

HAVE NOT CHANGED ADV/WRNG AREAS AS 00Z MODEL RUNS SHOW PREV FCST
STILL ON TRACK. CONCERNS ARE FOR CONVECTIVE POTENTIAL ESPECIALLY IN
THE SOUTH AS SHRT WV MOVG THRU NWRN MO CROSSES RGN LATER THIS
MORNING INTO THIS AFTN. ELEVATED TSTMS PRODUCING LGTNING N OF UIN
ATTM WITH SPC BRINGING GNRL THUNDER UP TO WI/IL BRDR. PARTIAL
THICKNESS PROGS AND BUFKIT SNDGS INDICATE ELEVATED POTENTIAL COMES
THRU AT A TIME WHEN SRN CWA WILL BE IN MIXY OR ALL RAIN REGIME. IF
THIS AREA REMAINS COLD ENOUGH FOR ALL SNOW...THEN AMOUNTS COULD
REACH WARNING CRITERIA.

IF CONVECTIVE PCPN FALLS AS LIQUID...THEN PROBLEM SHIFTS FROM SNOW
AMOUNTS TO FLOODING POTENTIAL ON SWOLLEN AREA RIVERS. EXPECT 2 TO 4
INCHES OF SNOW TO BE ON THE GROUND...WHICH COULD ADD TO RUNOFF INTO
RIVERS AND STREAMS. GIVEN PROGRESSIVE NATURE OF SYSTEM...WILL STAY
THE COURSE WITH CURRENT FCST...BUT KEEP A CLOSE EYE ON HYDRO
SITUATION.

MODELS CONTINUE TO FOCUS ON NORTHERN HALF OF CWA FOR BULK OF
SNOWFALL WITH THIS SYSTEM. ISENTROPIC FCSTS SHOW EXCELLENT
PERPENDICULAR FLOW OVER ISENTROPIC SURFACES WITH 3-4 G/KG
OF MOISTURE FLOWING INTO CWA. USING GARCIA ISENTROPIC METHOD 6 TO 8
INCH SNOW AMOUNTS ACROSS NORTHERN CWA LOOK REASONABLE.

WILL CONTINUE WITH CURRENT WARNING/ADVISORY SCENARIO OVER CWA.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WRNG TODAY ZNS 46..47..51..52..56>60.
WINTER WX ADVY TODAY ZNS 62>72.

&&

CORRECTED TO REMOVE AMENDED CODING AND WORDING.
REM
Hazardous weather outlook, Feb 20, 4:30 AM CST, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
430 AM CST SUN FEB 20 2005

WIZ046-047-051-052-056>060-062>072-211100-
COLUMBIA-DANE-DODGE-FOND DU LAC-GREEN-GREEN LAKE-IOWA-JEFFERSON-
KENOSHA-LAFAYETTE-MARQUETTE-MILWAUKEE-OZAUKEE-RACINE-ROCK-SAUK-
SHEBOYGAN-WALWORTH-WASHINGTON-WAUKESHA-
430 AM CST SUN FEB 20 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

WINTER WEATHER WARNINGS AND ADVISORIES REMAIN IN EFFECT UNTIL 6 PM
FOR ALL OF SOUTH CENTRAL AND SOUTHEAST WISCONSIN.  PERIODS OF SNOW
ARE ANTICIPATED TODAY...CHANGING TO A RAIN...FREEZING RAIN...SLEET
AND SNOW MIXTURE IN SOME AREAS.  TOTAL SNOWFALL POTENTIAL FROM 3 TO 8
INCHES IS POSSIBLE.  THE HEAVIEST SNOW ACCUMULATIONS ARE EXPECTED
FROM THE BARABOO AND MONTELLO AREAS EAST TOWARDS FOND DU LAC...WEST
BEND...SHEBOYGAN AND PORT WASHINGTON.

FARTHER SOUTH WHERE MORE OF A MIXED BAG OF PRECIPITATION IS
EXPECTED...THERE IS A POTENTIAL FOR A TENTH OF AN INCH OF ICE
ACCUMULATION.

DURING THE LATE MORNING AND AFTERNOON...A BURST OF HEAVY RAIN...
SLEET OR SNOW MAY OCCUR FROM THE POTENTIAL FOR THUNDERSTORMS
ACROSS THE AREA.  A RAPID ONE QUARTER TO ONE HALF INCH OF
RAIN MAY RESULT IN SOME MINOR FLOODING OF STREETS DUE TO FROZEN
GROUND AND MAY ALSO AGGRAVATE RIVERS AND STREAMS ALREADY ABOVE
BANKFULL.

THE PRECIPITATION WILL BEGIN TO WANE LATE THIS AFTERNOON AND
EVENING...WITH A CHANCE OF LIGHT RAIN OR LIGHT SNOW CONTINUING
THROUGH THE OVERNIGHT HOURS TONIGHT.  LITTLE ADDITIONAL ACCUMULATION
IS EXPECTED AFTER 6 PM.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SNOWFALL OBSERVERS ARE REQUESTED TO SEND THEIR REPORTS VIA INTERNET
OR TELEPHONE TO THE NATIONAL WEATHER SERVICE.

MBK

In the hours before

Local storm report, Feb 20, 7:33 AM CST, 4 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
733 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 AM     SNOW             REEDSBURG               43.53N 90.00W
02/20/2005  1.9 INCH         SAUK               WI   CO-OP OBSERVER

0726 AM     SNOW             WATERTOWN               43.19N 88.72W
02/20/2005  2.2 INCH         JEFFERSON          WI   CO-OP OBSERVER

0726 AM     SNOW             BARABOO                 43.47N 89.74W
02/20/2005  1.9 INCH         SAUK               WI   CO-OP OBSERVER

0726 AM     SNOW             ELKHART LAKE            43.83N 88.01W
02/20/2005  3.1 INCH         SHEBOYGAN          WI   CO-OP OBSERVER

0730 AM     SNOW             ARGYLE                  42.70N 89.87W
02/20/2005  0.5 INCH         LAFAYETTE          WI   CO-OP OBSERVER

0732 AM     SNOW             1 SW PALMYRA            42.87N 88.60W
02/20/2005  1.5 INCH         JEFFERSON          WI   NWS EMPLOYEE

&&

GD
Local storm report, Feb 20, 8:01 AM CST, 3 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
801 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     SNOW             WISCONSIN DELLS         43.63N 89.78W
02/20/2005  2.0 INCH         COLUMBIA           WI   CO-OP OBSERVER

0732 AM     SNOW             MONROE                  42.60N 89.64W
02/20/2005  0.5 INCH         GREEN              WI   CO-OP OBSERVER

0732 AM     SNOW             POWERS LAKE             42.54N 88.30W
02/20/2005  2.0 INCH         WALWORTH           WI   CO-OP OBSERVER

0732 AM     SNOW             SUN PRAIRIE             43.18N 89.23W
02/20/2005  2.0 INCH         DANE               WI   CO-OP OBSERVER

0732 AM     SNOW             OXFORD                  43.78N 89.56W
02/20/2005  4.5 INCH         MARQUETTE          WI   CO-OP OBSERVER

0732 AM     SNOW             GERMANTOWN              43.24N 88.12W
02/20/2005  3.1 INCH         WASHINGTON         WI   CO-OP OBSERVER

0732 AM     SNOW             PORTAGE                 43.55N 89.47W
02/20/2005  2.0 INCH         COLUMBIA           WI   CO-OP OBSERVER

0732 AM     SNOW             CEDARBURG               43.30N 87.99W
02/20/2005  3.3 INCH         OZAUKEE            WI   CO-OP OBSERVER

0732 AM     SNOW             TAYCHEEDAH              43.81N 88.40W
02/20/2005  2.0 INCH         FOND DU LAC        WI   CO-OP OBSERVER

0732 AM     SNOW             WEST ALLIS              43.01N 88.03W
02/20/2005  3.3 INCH         MILWAUKEE          WI   CO-OP OBSERVER

0732 AM     SNOW             BERLIN                  43.97N 88.95W
02/20/2005  4.0 INCH         GREEN LAKE         WI   CO-OP OBSERVER

0732 AM     SNOW             1 N MERTON              43.16N 88.31W
02/20/2005  2.0 INCH         WAUKESHA           WI   CO-OP OBSERVER

0732 AM     SNOW             WEST BEND               43.42N 88.18W
02/20/2005  1.5 INCH         WASHINGTON         WI   CO-OP OBSERVER

0732 AM     SNOW             BROWN DEER              43.17N 87.97W
02/20/2005  2.2 INCH         MILWAUKEE          WI   CO-OP OBSERVER

0732 AM     SNOW             MILWAUKEE               43.06N 87.97W
02/20/2005  2.0 INCH         MILWAUKEE          WI   CO-OP OBSERVER

&&

GD
Local storm report, Feb 20, 9:07 AM CST, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
907 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0858 AM     SNOW             WHITEWATER              42.83N 88.74W
02/20/2005  2.0 INCH         WALWORTH           WI   CO-OP OBSERVER

0858 AM     SNOW             HORICON                 43.44N 88.64W
02/20/2005  2.0 INCH         DODGE              WI   CO-OP OBSERVER

0858 AM     SNOW             UNION GROVE             42.68N 88.05W
02/20/2005  2.0 INCH         RACINE             WI   CO-OP OBSERVER

0858 AM     SNOW             PORT WASHINGTON         43.39N 87.88W
02/20/2005  1.5 INCH         OZAUKEE            WI   CO-OP OBSERVER

0858 AM     SNOW             7 WNW POYNETTE          43.43N 89.54W
02/20/2005  1.0 INCH         COLUMBIA           WI   CO-OP OBSERVER

&&

GD
Local storm report, Feb 20, 9:08 AM CST, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
908 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     SNOW             3 SE PORTAGE            43.52N 89.42W
02/20/2005  2.1 INCH         COLUMBIA           WI   CO-OP OBSERVER

0732 AM     SNOW             PEWAUKEE                43.09N 88.25W
02/20/2005  3.0 INCH         WAUKESHA           WI   CO-OP OBSERVER

&&

GD
Local storm report, Feb 20, 11:19 AM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1119 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     SNOW             GERMANTOWN              43.24N 88.12W
02/20/2005  3.8 INCH         WASHINGTON         WI   CO-OP OBSERVER

1110 AM     SNOW             6 N OXFORD              43.87N 89.56W
02/20/2005  5.3 INCH         MARQUETTE          WI   CO-OP OBSERVER

1110 AM     SNOW             5 NE RIPON              43.90N 88.77W
02/20/2005  2.5 INCH         WINNEBAGO          WI   CO-OP OBSERVER

1110 AM     SNOW             DALTON                  43.66N 89.21W
02/20/2005  2.5 INCH         GREEN LAKE         WI   CO-OP OBSERVER

1110 AM     SNOW             9 WNW BELOIT            42.57N 89.18W
02/20/2005  3.0 INCH         ROCK               WI   CO-OP OBSERVER

1110 AM     SNOW             3 SE SULLIVAN           42.98N 88.55W
02/20/2005  3.4 INCH         JEFFERSON          WI   OFFICIAL NWS OBS

1110 AM     SNOW             2 SW FOND DU LAC        43.75N 88.47W
02/20/2005  2.8 INCH         FOND DU LAC        WI   CO-OP OBSERVER

1110 AM     SNOW             PLYMOUTH                43.75N 87.97W
02/20/2005  2.5 INCH         SHEBOYGAN          WI   CO-OP OBSERVER

1110 AM     SNOW             HINGHAM                 43.64N 87.91W
02/20/2005  4.0 INCH         SHEBOYGAN          WI   CO-OP OBSERVER

1110 AM     SNOW             MILWAUKEE               43.06N 87.97W
02/20/2005  2.2 INCH         MILWAUKEE          WI   OFFICIAL NWS OBS

1110 AM     SNOW             MADISON                 43.08N 89.39W
02/20/2005  2.3 INCH         DANE               WI   OFFICIAL NWS OBS

1110 AM     SNOW             1 SE WAUPUN             43.62N 88.72W
02/20/2005  3.0 INCH         DODGE              WI   CO-OP OBSERVER

1110 AM     SNOW             WATERFORD               42.76N 88.22W
02/20/2005  2.0 INCH         RACINE             WI   CO-OP OBSERVER

&&

GD
Local storm report, Feb 20, 11:22 AM CST, 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1122 AM CST SUN FEB 20 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     SNOW             RIPON                   43.85N 88.84W
02/20/2005  2.5 INCH         FOND DU LAC        WI   CO-OP OBSERVER

&&

GD

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm. Local standard time, as filed.

Winter Storm, Dodge

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Dodge forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.416, -88.707 (the zone’s center; the record gives no point)

Winter Storm, Fond du Lac

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Fond du Lac forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.754, -88.488 (the zone’s center; the record gives no point)

Winter Storm, Green Lake

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Green Lake forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.800, -89.045 (the zone’s center; the record gives no point)

Winter Storm, Marquette

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Marquette forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.820, -89.399 (the zone’s center; the record gives no point)

Winter Storm, Washington

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Washington forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.369, -88.231 (the zone’s center; the record gives no point)

Winter Storm, Ozaukee

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Ozaukee forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.403, -87.891 (the zone’s center; the record gives no point)

Winter Storm, Sheboygan

When
February 20, 12:00 PM CST to 6:00 PM CST
Where
Sheboygan forecast zone
Reported by
OFFICIAL NWS OBS.
Coordinates
43.756, -87.800 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2005Every state in 2005This day in weather historyWarnings in Wisconsin, February 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5437290, 5437291, 5437292, 5437293, 5437294, 5437295, 5437296.